Drug-drug interactions are considered on a daily basis, but it may also be important to consider food-drug interactions as this may also impact overall efficacy and safety of certain medications.
When we think of interactions between medications, it is mostly drug-drug interactions that we take into consideration. Food interactions with medication are also a possibility.
Major effects of diet include alteration in absorption by fatty, high protein, and fiber diets.1 These alterations in absorption of medications may be associated treatment failure due to reduced bioavailability in the fed state. A common example is foods that contain vitamin K and have interaction with warfarin. The pharmacokinetic and pharmacodynamics profiles of many other medications may be altered by diet.
Warfarin is a vitamin K antagonist used to prevent thromboembolic events. Vitamin K plays a role in natural blood clotting. Warfarin has many drug-drug interactions and the efficacy is also affected by diet. A high protein diet has been hypothesized for resulting in decrease in international normalized ratio (INR) through increase in albumin and/or cytochrome P450 activity.1 Some vegetables such as broccoli, kale, and spinach are high in vitamin K. Consistency of vitamin K content in diet is recommended for patients receiving treatment with warfarin. Cranberry juice may cause an elevated INR.1
Grapefruit juice possesses high interaction potential to many medications including but not limited to psychotropic, anticonvulsants, and cholesterol lowering agents.1 Consumption of grapefruit juice with anticonvulsant or psychotropic should be limited or avoided as contraindications may exist. It is recommended to limit grapefruit juice to 1 quart a day if you are taking atorvastatin, lovastatin, or simvastatin.2 Lovastatin should be taken with food to enhance absorption and bioavailability.
The absorption and efficacy of antihypertensives such as beta-blockers and ACE inhibitors may be altered by diet. Carvedilol should be taken with food to limit potential of hypotension.2 Propranolol serum levels may have the potential to increase if taken with protein rich food.1 ACE inhibitors can increase potassium levels. High potassium may cause irregular heart rhythms, thus importance of limiting potassium content in diet.
Tyramine containing foods are recommended to be limited with a couple different medications. Tyramine is an amino acid that helps regulations blood pressure.3 Monoamine oxidase inhibitors (MAOIs) such as phenelzine and tranylcypromine block an enzyme known as monoamine oxidase, which is important for breaking down excess tyramine in the body. Linezolid is considered a reversible inhibitor of monoamine oxidase.
Patients started on linezolid in a hospital setting are often put on a tyramine-restricted diet.4 Tyramine may be present in foods, such as, but not limited to aged cheese, salami, meat extracts, and dried fruits (raisins, prunes). 2 To avoid sudden and dangerous increase in blood pressure, patients that are on these medications that inhibit monoamine oxidase should limit tyramine containing foods.
It is often hard to consider impact of diet on medications as our diet changes on a daily basis. Diet restrictions with certain medications may play a role in the overall efficacy and safety. The administration of a medication on an empty stomach or with food is an important factor to consider and educate patients on.